under the age of 18 should not take the anti-depressant drug Efexor,
government experts have said.
The group are also looking at other
The drug is not licensed for use in under 18s. However, doctors
are prescribing it to an estimated 3,000 youngsters across the UK.
But experts have now ruled that there is not enough evidence to
show it is safe or effective for this age group.
They said young people on the drug should not stop taking it but
should discuss their options with their GP.
The Department of Health set up an expert working group to look
at the safety of certain antidepressants earlier this year.
It followed claims from patient groups that some of these drugs
have serious side-effects and are addictive.
In June, the
group issued a statement saying that children under the age of 18
should not be given Seroxat.
Its experts said the risks outweighed the potential benefits and
that it was not effective at treating depression in under 18s.
The same advice has now been issued regarding venlafaxine or
The group said that under 18s on this drug were at an increased
risk of become hostile or thinking about committing suicide or self
They were also more likely to suffer side effects like abdominal
pain, loss of appetite and weight loss.
The advice follows clinical trials of the drug in children.
Professor Gordon Duff of the Committee of Safety of Medicines
said it was important doctors and young people were aware of the
"Efexor is already contraindicated in those under 18 but we know
it is used in this age group outside its licensed indications where
prescribers make a judgement on their own responsibility that it is
the right treatment for a particular patient.
"It is therefore important that doctors, patients and parents are
aware of the safety information. Young people under 18 currently
taking Efexor should consult their doctor for advice".
Professor Ian Weller, chairman of the expert group, said it will
examine whether there are similar risks with other anti-depressants.
"The expert group will be examining urgently what implications,
if any, these new findings have for other antidepressants.
"Patients who are experiencing any side effects or are concerned
about their treatment should discuss these with their doctor."